Innovation, competition and firm size distribution on fragmented markets
Zakaria Babutsidze
Journal of Evolutionary Economics, 2016, vol. 26, issue 1, 143-169
Abstract:
This paper presents a simple model of firm and consumer behavior. We formulate a sub-market entry game, where boundedly rational firms decide on investing in R&D for inventing new products that will appeal to targeted groups of consumers. The success depends on the amount of resources available for the project as well as on the firm’s familiarity with market characteristics. Successful innovation feeds back into the firm size and (potentially into) market knowledge and increases the future R&D productivity. A new product decreases the market-shares of incumbents. However, this business stealing effect is asymmetric across incumbent population. We identify the section of parameter space where firms have an incentive to diversify horizontally. In this section, the model results in rich industrial dynamics. Firm size heterogeneity emerges endogenously in the model. Equilibrium firm size distributions are heavy tailed and skewed to the right. The heaviness of the tail depends on submarket specificity of firm’s market knowledge. This relationship is non-monotonic, emphasizing two different effects of innovation on industrial dynamics (positive feedback and asymmetric business stealing). Copyright Springer-Verlag Berlin Heidelberg 2016
Keywords: Product innovation; Competition; Market knowledge; Firm size distribution; C72; D21; L11 (search for similar items in EconPapers)
Date: 2016
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (4)
Downloads: (external link)
http://hdl.handle.net/10.1007/s00191-015-0425-5 (text/html)
Access to full text is restricted to subscribers.
Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:spr:joevec:v:26:y:2016:i:1:p:143-169
Ordering information: This journal article can be ordered from
http://www.springer.com/economics/journal/191/PS2
DOI: 10.1007/s00191-015-0425-5
Access Statistics for this article
Journal of Evolutionary Economics is currently edited by Uwe Cantner, Elias Dinopoulos, Horst Hanusch and Luigi Orsenigo
More articles in Journal of Evolutionary Economics from Springer
Bibliographic data for series maintained by Sonal Shukla () and Springer Nature Abstracting and Indexing ().